MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH SOMATOM DEFINITION EDGE; SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED

SIEMENS HEALTHCARE GMBH SOMATOM DEFINITION EDGE; SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED
Model Number 10590000
Medical Device Problem Codes Break (1069); Unintended Power Up (1162); Premature Activation (1484)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Siemens initiated an investigated the reported event.The preliminary investigation revealed the metal plug connected to the foot switch was broken with exposed wiring.This condition could result in a short circuit.A hardware investigation of the foot switch with the broken connector will be performed by siemens experts.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported to siemens that during a patient interventional procedure using the somatom definition edge system, a single sequence scan was released without user initiation.This event was caused by a foot switch (foot pedal) with a broken connector.In total, five people were unintentionally exposed to the additional x-ray dose (single sequence scan with a duration of 0.5 seconds).The five people included: the patient who was on the treatment table; a physician who was positioned adjacent to the opposite side of the system gantry; one technician who was near the physician; one technician who was kneeling in front of the gantry and; a nurse anesthetist who was positioned at the foot end of the treatment table.The incident occurred at the beginning of the interventional procedure.The physician wanted to release the scan with the foot switch, but it was not connected.Therefore, one of the technicians went into the room in order to connect the foot switch.As soon as the technician connected the foot switch to the scanner, a single scan was released.There was no reported injury to any of the five people, except for the additional single sequence scan x-ray dose.Additional information is pending completion of the investigation.
 
Additional Manufacturer Narrative
As previously reported, the preliminary investigation performed by siemens revealed that the metal plug connected to the foot switch was broken with exposed wiring.This condition could result in a short circuit.Siemens completed the technical investigation.The investigation revealed there was no general design issue.It was clearly visible that the foot switch was damaged (housing, cable and plug were visibly damaged).The user connected the damaged foot switch with an already loaded fluoro protocol.The ct system immediately started the fluoroscopy and indicated x-ray emission.During the reboot, this defective footswitch (short circuit) would have been recognized by the system.A spiral ct scan cannot be triggered by the foot switch.Siemens did not identify a design issue related to this event.No remedial action is deemed necessary.

Brand Name
SOMATOM DEFINITION EDGE
Common Device Name
SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH
siemenstrasse 1
forchheim, 91301
GM  91301
MDR Report Key10395793
Report Number3004977335-2020-40486
Device Sequence Number3564099
Product Code JAK
UDI-Device Identifier04056869006949
UDI-Public04056869006949
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K190578
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10590000
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/29/2020
Supplement Date Received by Manufacturer11/27/2020
Initial Report FDA Received Date08/12/2020
Supplement Report FDA Received Date11/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;